H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

Amiodarone-Associated Myxedema Coma

Emily Zagorski, Sahani Jayatilaka, Fizza Hirani, Anthony Donato

(Department of Internal Medicine, Reading Hospital/Tower Health, Reading, PA, USA)

Am J Case Rep 2020; 21:e926757

DOI: 10.12659/AJCR.926757


BACKGROUND: Myxedema coma is an uncommon severe thyroid disorder that is fatal in 25-60% of cases. Although the differential diagnosis for altered mental status is extensive, including many more common causes such as infection, medication changes, electrolyte abnormalities, and exacerbation of chronic illnesses, profound hypothyroidism is an uncommon cause that can be overlooked.
CASE REPORT: We describe the case of a 71-year-old man on long-term amiodarone treatment for atrial fibrillation who presented with altered mental status initially ascribed to uremia, hyponatremia, and pneumonia. When his mental status did not resolve, thyroid tests showed his thyroid-stimulating hormone level was 89 μIU/mL, along with clinical criteria for myxedema coma.
CONCLUSIONS: We suggest that thyroid function tests should be considered in encephalopathic older adults on amiodarone.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree